Alert archive / Nevada / Red Flag Warnings in 2018

Red Flag Warning 13, NWS Elko, NV

August 13, 2018Elko County, Nevada

NWS Elko, NV issued this red flag warning at Aug 13, 2018, 1:38 PM PDT for Elko County, Nevada. It took effect at Aug 14, 2018, 5:00 PM PDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2018, 1:38 PM PDT (20:38 UTC)
In effect from
Aug 14, 2018, 5:00 PM PDT
Expired
Aug 15, 2018, 11:00 AM PDT
In force
18 hr
Issued by
NWS Elko, NV

County Elko County, NV

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2018-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2018-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2739 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

827 
WWUS85 KLKN 132038
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
138 PM PDT Mon Aug 13 2018

...Isolated to scattered dry thunderstorms across far eastern and
central Nevada diminish this evening. Isolated to scattered dry 
thunderstorms once again develop in central Nevada tomorrow 
afternoon before spreading northward tomorrow night through 
Wednesday morning...

NVZ455-140445-
/O.CAN.KLKN.FW.A.0009.180814T1800Z-180815T1800Z/
/O.EXT.KLKN.FW.W.0012.000000T0000Z-180814T0600Z/
White Pine County-
138 PM PDT Mon Aug 13 2018

...RED FLAG WARNING NOW IN EFFECT UNTIL 11 PM PDT THIS EVENING
FOR DRY LIGHTNING FOR FIRE WEATHER ZONE 455... ...FIRE WEATHER 
WATCH FOR TUESDAY IS CANCELLED FOR DRY LIGHTNING FOR FIRE WEATHER
ZONE 455...


* Thunderstorm Coverage...Isolated to scattered dry thunderstorms
  continue through this evening.

* Outflow Winds...Gusts 40 to 50 mph are possible.

* Impacts...Dry lightning may create new fire starts and 
  combine with strong outflow winds to produce rapid fire 
  growth. 

The National Weather Service in Elko has cancelled the Fire
Weather Watch for tomorrow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ454-470-140445-
/O.UPG.KLKN.FW.A.0009.180814T1800Z-180815T1800Z/
/O.NEW.KLKN.FW.W.0013.180815T0000Z-180815T1800Z/
/O.EXT.KLKN.FW.W.0012.000000T0000Z-180814T0600Z/
Central Lander and Eureka Counties-Eastern Elko County-
138 PM PDT Mon Aug 13 2018

...RED FLAG WARNING NOW IN EFFECT UNTIL 11 PM PDT THIS EVENING
FOR DRY LIGHTNING FOR FIRE WEATHER ZONES 454 AND 470... ...RED 
FLAG WARNING IN EFFECT FROM 5 PM TUESDAY TO 11 AM PDT WEDNESDAY 
FOR DRY LIGHTING FOR FIRE WEATHER ZONES 454 AND 470... 


* Affected Area...far south and eastern parts of zones for
  today....entire zones for tomorrow evening 

* Thunderstorm Coverage...Isolated to scattered dry thunderstorms
  are expected to continue this evening. Isolated to scattered dry
  thunderstorms tomorrow evening.

* Outflow Winds...Gusts 40 to 50 mph are possible.

* Impacts...Dry lightning may create new fire starts and 
  combine with strong outflow winds to produce rapid fire 
  growth. 

The National Weather Service in Elko has issued a Red Flag
Warning, which is in effect from 5 PM Tuesday to 11 AM PDT
Wednesday. The Fire Weather Watch is no longer in effect. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ467>469-140445-
/O.UPG.KLKN.FW.A.0009.180814T1800Z-180815T1800Z/
/O.NEW.KLKN.FW.W.0013.180815T0000Z-180815T1800Z/
Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
Southwestern and Central Elko County-
138 PM PDT Mon Aug 13 2018

...RED FLAG WARNING IN EFFECT FROM 5 PM TUESDAY TO 11 AM PDT
WEDNESDAY FOR DRY LIGHTNING FOR FIRE WEATHER ZONES 467, 468, AND 
469...

The National Weather Service in Elko has issued a Red Flag
Warning, which is in effect from 5 PM Tuesday to 11 AM PDT
Wednesday. The Fire Weather Watch is no longer in effect. 


* Thunderstorm Coverage...Isolated dry thunderstorms are expected
  to develop Tuesday evening, continuing overnight. 

* Outflow Winds...Gusts 40 to 50 mph possible.

* Impacts...Dry lightning may create new fire starts and 
  combine with strong outflow winds to produce rapid fire 
  growth. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ457-140445-
/O.EXT.KLKN.FW.W.0012.000000T0000Z-180814T0600Z/
Northern Nye County/Lander and Eureka Counties South of Highway
50-
138 PM PDT Mon Aug 13 2018

...RED FLAG WARNING NOW IN EFFECT UNTIL 11 PM PDT THIS EVENING
FOR DRY LIGHTNING FOR FIRE WEATHER ZONE 457...

* Affected Area...Fire Weather Zone 457 Northern Nye 
  County/Lander and Eureka Counties South of Highway 50. 

* Thunderstorm Coverage...Isolated to scattered dry thunderstorms
  continue this evening, diminishing by midnight.

* Outflow Winds...Gusts 40 to 50 mph are possible.

* Impacts...Dry lightning may create new fire starts and 
  combine with strong outflow winds to produce rapid fire 
  growth. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
142 
WWUS85 KLKN 141016
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
316 AM PDT Tue Aug 14 2018

...Isolated dry thunderstorms develop in central Nevada later this
morning and into this afternoon, then spread northward this 
evening into Wednesday morning...

NVZ454-467>470-150430-
/O.CON.KLKN.FW.W.0013.180815T0000Z-180815T1800Z/
Central Lander and Eureka Counties-
Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
Southwestern and Central Elko County-Eastern Elko County-
316 AM PDT Tue Aug 14 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 AM PDT WEDNESDAY FOR DRY THUNDERSTORMS FOR FIRE WEATHER ZONES 
454 467 468 469 AND 470... 

* Affected Area...Fire Weather Zone 454 Central Lander and 
  Eureka Counties...Fire Weather Zone 467 Central and Western 
  Humboldt County...Fire Weather Zone 468 Eastern Humboldt 
  County and Northwestern Elko County...Fire Weather Zone 469 
  Southwestern and Central Elko County and Fire Weather Zone 470 
  Eastern Elko County.

* Thunderstorm Coverage...Isolated to scattered dry thunderstorms
  are expected this evening and overnight. 

* Outflow Winds...Gusts 40 to 50 mph are possible.

* Impacts...Dry lightning may create new fire starts and combine 
  with strong outflow winds to produce rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
344 
WWUS85 KLKN 142011
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
111 PM PDT Tue Aug 14 2018

...Isolated dry thunderstorms developing in central Nevada early
this afternoon, then spread northward this evening into Wednesday
morning. Some storms will produce localized flooding in central
and eastern Nevada, while storms further north will be drier. 

NVZ454-467>470-151415-
/O.CON.KLKN.FW.W.0013.180815T0000Z-180815T1800Z/
Central Lander and Eureka Counties-
Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
Southwestern and Central Elko County-Eastern Elko County-
111 PM PDT Tue Aug 14 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 AM PDT WEDNESDAY FOR DRY THUNDERSTORMS FOR FIRE WEATHER ZONES
454...467...468...469 AND 470...


* Affected Area...Fire Weather Zone 454 Central Lander and 
Eureka Counties...Fire Weather Zone 467 Central and Western 
Humboldt County...Fire Weather Zone 468 Eastern Humboldt County 
and Northwestern Elko County...Fire Weather Zone 469 Southwestern 
and Central Elko County and Fire Weather Zone 470 Eastern Elko 
County.

* Thunderstorm Coverage...Isolated dry thunderstorms are expected
  this evening and overnight.

* Outflow Winds...Gusts 40 to 50 mph are possible.

* Impacts...Dry lightning may create new fire starts and combine 
  with strong outflow winds to produce rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
369 
WWUS85 KLKN 150931
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
231 AM PDT Wed Aug 15 2018


NVZ454-467>470-151800-
/O.CON.KLKN.FW.W.0013.000000T0000Z-180815T1800Z/
Central Lander and Eureka Counties-
Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
Southwestern and Central Elko County-Eastern Elko County-
231 AM PDT Wed Aug 15 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 AM PDT THIS
MORNING FOR DRY THUNDERSTORMS FOR FIRE WEATHER ZONES 454...467...
468...469 AND 470...

* Affected Area...Fire Weather Zone 454 Central Lander and 
  Eureka Counties...Fire Weather Zone 467 Central and Western 
  Humboldt County...Fire Weather Zone 468 Eastern Humboldt 
  County and Northwestern Elko County...Fire Weather Zone 469 
  Southwestern and Central Elko County and Fire Weather Zone 470 
  Eastern Elko County.

* Thunderstorm Coverage...Isolated dry thunderstorms are possible
  through this morning.

* Outflow Winds...Gusts 40 to 50 mph are possible.

* Impacts...Dry lightning may create new fire starts and combine 
  with strong outflow winds to produce rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Aug 13, 2:50 AM PDT, 10 hours 48 minutes earlier.

Area forecast discussion, Aug 13, 2:50 AM PDT, 10 hours 48 minutes before
Area Forecast Discussion
National Weather Service Elko NV
250 AM PDT Mon Aug 13 2018

.SYNOPSIS...Moisture over eastern and central Nevada will be
pulled back farther north and west through Wednesday as a trough
moves into the Northwest. Expect isolated to scattered
thunderstorms each day with drier weather returning by the end of
the week. Temperatures will not be as hot as last week, though
hazy conditions and smoke from regional wildfires will persist.

&&

.SHORT TERM...Today through Tuesday.

Today - Forecast looks in good shape as moisture will promote
thunderstorms across central and eastern Nevada. The coverage
will be a little farther north and west today, but will stay out
of Humboldt and most of western Elko Counties. Any thunderstorm
will be capable of wind gusts to 50 mph as seen the last two days.

Tonight - Some of the forecast models indicate that a few storms
may persist well into the evening across eastern Nevada as weak
upper level energy and a mid level vort max are forecast to move
across the region through the evening and into overnight.

Tuesday - Expect yet another round of storms across northern and
central Nevada. Coverage will expand even further to encompass
all of northern Nevada. Intensity could also uptick as a rather
potent upper level PV anomaly(energy) moves across northern
Nevada during the later afternoon and into the evening. This
should enhance convection and keep it going well into the
evening.

.LONG TERM...Tuesday night through Sunday. Model agreement is
only fair at this time due to the inconsistency of the initial
placement of high pressure near or southwest of the 4-corners area
of the country, and the timing and strength of a kicker shortwave
anticipated to brush or dig into northern Nevada to bring about
an enhanced moisture flow through central Nevada initially,
followed by possibly a rapid shutdown of that same monsoon flow
48 hours later.

Tuesday night through Thursday evening. With high pressure sitting
a little southwest of 4-corners central and an incoming trough of
low pressure still out over the Pacific, there should be enough
moisture pumped up Tuesday and Wednesday for most areas to have
dry thunderstorm potential. Models are indicating a peak in the
surge of moisture Tuesday and/or Wednesday with the mean core
streaming along the UT/NV border. Eastern Nevada will be the
beneficiary of some wet storms and will be the last to have storms
Thursday evening as the kicker short wave trough moves closer.
High temperatures will range from the mid 80s to the mid 90s. Low
temperatures will generally be in the 50s.

Thursday night through Sunday. Will keep this period dry. However
the incoming trough is modeled differently by the ECWMF than the
lately-very-good GFS. The ECMWF solution is quite a bit deeper
with the short wave allowing more cooler air to filter in as well
while drawing up some additional moisture for Friday at least
before exiting. Either way this low pressure wave will essentially
and eventually kick the moist flow eastward. High pressure will
then build quickly over the Pacific but there is some discrepancy
on how quickly it will envelop California and Nevada to dry
things. Low temperatures will generally be in the 50s. High
temperatures will be in the 90s.

&&

.AVIATION...VFR but hazy conditions are expected through Tuesday
morning for KWMC KEKO KELY KTPH and KBAM. Thunderstorms will
develop across northern Nye and White Pine counties early Monday
afternoon and may affect KELY and KTPH.

&&

.FIRE WEATHER...Active fire weather week is still on track.
Coverage of isolated to scattered dry thunderstorms expands today
into central Lander and Eureka Counties. Some of the storms may
make it to southern and eastern FWZ 469, but coverage will not be
enough for a RFW.

Storms will continue to expand to encompass all of northern Nevada
by Tuesday and Tuesday evening. Storms will primarily be dry, but
a few wet storms cannot be ruled out. Regardless of wetting
rains, record to near record ERCs, and very low to record low live
fuel moisture across norther Nevada, could set the stage for new
starts.

Overnight convection with dry storms are possible as a rather
potent shortwave moves across central and northern Nevada through
Wednesday morning. This may keep convection going well into the
evening and possibly into the early morning hours. This is why
the watch has been issued through the overnight and into Wednesday
late morning. The watch may need to be extended into Wednesday
evening as another round of at least a mix of wet/dry storms
redevelop. This will need to be watched closely as we head into
the work week for a possible extension/upgrade.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM this morning to 11 AM PDT Tuesday
for Central Lander and Eureka Counties-Eastern Elko County-
Northern Nye County/Lander and Eureka Counties South of Highway
50-White Pine County.

Fire Weather Watch from Tuesday morning through Wednesday
morning for Central Lander and Eureka Counties-Central and
Western Humboldt County-Eastern Elko County-Eastern Humboldt
County and Northwestern Elko County-Southwestern and Central
Elko County-White Pine County.

&&

94/92/92/94

Nearby

Red Flag Warnings in Nevada, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.